Successful switch to olanzapine after rhabdomyolysis caused by water intoxication and clozapine use: A case report

T. Tényi, V. Vörös

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

We report on a case of rhabdomyolysis induced by the correction of hyponatremia after psychogenic polydipsia and clozapine use, where the switch to a high dose of olanzapine resulted in the non-recurrence of rhabdomyolysis. The 46-year-old patient with the diagnosis of schizophrenia paranoid type, who had been on clozapine treatment for the previous 4 years, was admitted with the symptoms of generalized seizure and vomiting, and as severe hyponatremia was proved, its correction with the parallel use of clozapine treatment was done. CK concentrations increased to 48120 U/L without any symptom of neuroleptic malignant syndrome. To prevent acute renal insufficiency, high-volume alkaline diuresis was initiated and clozapine was tapered and stopped. On the day 12 of treatment, olanzapine was started and was elevated to 30 mg/day. CK concentration began to fall returning to the normal concentration on day 20. Six months after the switch to olanzapine no recurrence of rhabdomyolysis was detected; clinical and laboratory findings were normal. We suggest that after a benzodiazepine-type antipychotic-induced rhabdomyolysis, a switch to another atypical antipsychotic can be a cautious clinical strategy.

Original languageEnglish
Pages (from-to)157-158
Number of pages2
JournalPharmacopsychiatry
Volume39
Issue number4
DOIs
Publication statusPublished - Jul 2006

Fingerprint

olanzapine
Water Intoxication
Rhabdomyolysis
Clozapine
Hyponatremia
Psychogenic Polydipsia
Neuroleptic Malignant Syndrome
Paranoid Schizophrenia
Diuresis
Benzodiazepines
Acute Kidney Injury
Antipsychotic Agents
Vomiting
Seizures
Therapeutics
Recurrence

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Psychiatry and Mental health
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Successful switch to olanzapine after rhabdomyolysis caused by water intoxication and clozapine use : A case report. / Tényi, T.; Vörös, V.

In: Pharmacopsychiatry, Vol. 39, No. 4, 07.2006, p. 157-158.

Research output: Contribution to journalArticle

@article{550a61fd28514443a730c8b24502ce0a,
title = "Successful switch to olanzapine after rhabdomyolysis caused by water intoxication and clozapine use: A case report",
abstract = "We report on a case of rhabdomyolysis induced by the correction of hyponatremia after psychogenic polydipsia and clozapine use, where the switch to a high dose of olanzapine resulted in the non-recurrence of rhabdomyolysis. The 46-year-old patient with the diagnosis of schizophrenia paranoid type, who had been on clozapine treatment for the previous 4 years, was admitted with the symptoms of generalized seizure and vomiting, and as severe hyponatremia was proved, its correction with the parallel use of clozapine treatment was done. CK concentrations increased to 48120 U/L without any symptom of neuroleptic malignant syndrome. To prevent acute renal insufficiency, high-volume alkaline diuresis was initiated and clozapine was tapered and stopped. On the day 12 of treatment, olanzapine was started and was elevated to 30 mg/day. CK concentration began to fall returning to the normal concentration on day 20. Six months after the switch to olanzapine no recurrence of rhabdomyolysis was detected; clinical and laboratory findings were normal. We suggest that after a benzodiazepine-type antipychotic-induced rhabdomyolysis, a switch to another atypical antipsychotic can be a cautious clinical strategy.",
author = "T. T{\'e}nyi and V. V{\"o}r{\"o}s",
year = "2006",
month = "7",
doi = "10.1055/s-2006-946708",
language = "English",
volume = "39",
pages = "157--158",
journal = "Pharmacopsychiatry",
issn = "0176-3679",
publisher = "Georg Thieme Verlag",
number = "4",

}

TY - JOUR

T1 - Successful switch to olanzapine after rhabdomyolysis caused by water intoxication and clozapine use

T2 - A case report

AU - Tényi, T.

AU - Vörös, V.

PY - 2006/7

Y1 - 2006/7

N2 - We report on a case of rhabdomyolysis induced by the correction of hyponatremia after psychogenic polydipsia and clozapine use, where the switch to a high dose of olanzapine resulted in the non-recurrence of rhabdomyolysis. The 46-year-old patient with the diagnosis of schizophrenia paranoid type, who had been on clozapine treatment for the previous 4 years, was admitted with the symptoms of generalized seizure and vomiting, and as severe hyponatremia was proved, its correction with the parallel use of clozapine treatment was done. CK concentrations increased to 48120 U/L without any symptom of neuroleptic malignant syndrome. To prevent acute renal insufficiency, high-volume alkaline diuresis was initiated and clozapine was tapered and stopped. On the day 12 of treatment, olanzapine was started and was elevated to 30 mg/day. CK concentration began to fall returning to the normal concentration on day 20. Six months after the switch to olanzapine no recurrence of rhabdomyolysis was detected; clinical and laboratory findings were normal. We suggest that after a benzodiazepine-type antipychotic-induced rhabdomyolysis, a switch to another atypical antipsychotic can be a cautious clinical strategy.

AB - We report on a case of rhabdomyolysis induced by the correction of hyponatremia after psychogenic polydipsia and clozapine use, where the switch to a high dose of olanzapine resulted in the non-recurrence of rhabdomyolysis. The 46-year-old patient with the diagnosis of schizophrenia paranoid type, who had been on clozapine treatment for the previous 4 years, was admitted with the symptoms of generalized seizure and vomiting, and as severe hyponatremia was proved, its correction with the parallel use of clozapine treatment was done. CK concentrations increased to 48120 U/L without any symptom of neuroleptic malignant syndrome. To prevent acute renal insufficiency, high-volume alkaline diuresis was initiated and clozapine was tapered and stopped. On the day 12 of treatment, olanzapine was started and was elevated to 30 mg/day. CK concentration began to fall returning to the normal concentration on day 20. Six months after the switch to olanzapine no recurrence of rhabdomyolysis was detected; clinical and laboratory findings were normal. We suggest that after a benzodiazepine-type antipychotic-induced rhabdomyolysis, a switch to another atypical antipsychotic can be a cautious clinical strategy.

UR - http://www.scopus.com/inward/record.url?scp=33746922676&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33746922676&partnerID=8YFLogxK

U2 - 10.1055/s-2006-946708

DO - 10.1055/s-2006-946708

M3 - Article

C2 - 16871473

AN - SCOPUS:33746922676

VL - 39

SP - 157

EP - 158

JO - Pharmacopsychiatry

JF - Pharmacopsychiatry

SN - 0176-3679

IS - 4

ER -